Pseudo-Hermitian Symmetric Spaces

  • Soji Kaneyuki
Part of the Progress in Mathematics book series (PM, volume 185)


Let G/H be an almost effective symmetric coset space of a connected Lie group G. We do not assume H to be compact. If G is simple, G/H is called a simple symmetric space. If the linear isotropy representation of H is irreducible (resp. reducible), then G/H is called simple irreducible (resp. reducible). If G/H admits a G-invariant complex structure J and a G-invariant pseudo-Hermitian metric (with respect to J), then a G/H is called pseudo-Hermitian. Simple symmetric spaces were classified infinitesimally by Berger [1].


Manifold Covariance Stein 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. Berger, Les espaces symétriques non compacts Ann. Sci. École Norm. Sup., 74 (1957), 85–177.MATHGoogle Scholar
  2. [2]
    W. Bertram, Un théorème de Liouville pour les algèbres de Jordan Bull. Soc. Math. France, 124 (1996), 299–327.MathSciNetMATHGoogle Scholar
  3. [3]
    H. Braun and M. Koecher Jordan-Algebren, Springer-Verlag, Heidelberg, 1965.Google Scholar
  4. [4]
    J. E. D’Atri and S. Gindikin, Siegel domain realization of pseudo-Hermitian symmetric manifolds Geometriae Dedicata, 46, (1993), 91–126.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    B. A. Dubrovin, A. T. Fomenko and S. P. Novikov Modern Geometry-Methods and Applications, Part I, Springer-Verlag, New York, 1984.MATHGoogle Scholar
  6. [6]
    J. Faraut and S. Gindikin, Pseudo-Hermitian symmetric spaces of tube type, in Topics in Geometry, In Memory of J. D’Atri (S. Gindikin, Ed.), Birkhäuser, Boston, 1996, pp.123–154.Google Scholar
  7. [7]
    S. Gindikin, Integral geometry, twistors and generalized conformal structures, J. Geom. and Physics, 5, (1988), 19–35.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    S. Gindikin and S. Kaneyuki, On the automorphism group of the generalized conformal structure of a symmetric R-space, Differential Geom. Appl., 8, (1998), 21–33.MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    L. K. Hua, Causality and Lorentz group, Proc. R. Soc. London, A380, (1982), 487–488.MATHCrossRefGoogle Scholar
  10. [10]
    S. Kaneyuki, On orbit structure of compactifications of parahermitian symmetricspaces, Japan J. Math., 13, (1987) 333–370.MathSciNetMATHGoogle Scholar
  11. [11]
    S. Kaneyuki, On Siegel domains of finite type, J. Math. Soc. Japan, 39, (1987), 597–607.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    S. Kaneyuki, The Sylvester’s law of inertia for Jordan algebras, Proc. Japan Acad. Ser. A, 64, (1988), 311–313.MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    S. Kaneyuki, On the causal structures of the Silov boundaries of symmetricbounded domains, in Prospects in Complex Geometry Lect. Notes. in Math. 1468, Springer-Verlag, New York, 1991, pp.127–159.Google Scholar
  14. [14]
    S. Kaneyuki, Pseudo-Hermitian symmetric spaces and Siegel domains overnon-degenerate cones, Hokkaido Math. J., 20, (1991) 213–239.MathSciNetMATHGoogle Scholar
  15. [15]
    S. Kaneyuki, On the subalgebras go and gevof semisimple graded Lie algebras, J. Math. Soc. Japan, 45, (1993) 1–19.MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    S.Kaneyuki, The Sylvester’s law of inertia in simple graded Lie algebras, J. Math. Soc. Japan, 50, (1998), 593–614.MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    S. Kaneyuki, On the automorphism groups of parahermitian symmetric spaces, Preprint.Google Scholar
  18. [18]
    S. Kaneyuki and H. Asano, Graded Lie algebras and generalized Jordan triple systems, Nagoya Math. J., 112, (1988), 81–115.MathSciNetMATHGoogle Scholar
  19. [19]
    S. Kaneyuki and M. Kozai, Paracomplex structures and affine symmetric spaces, Tokyo J. Math., 8, (1985), 81–98.MathSciNetMATHCrossRefGoogle Scholar
  20. [20]
    S. Kobayashi and T. Nagano, On filtered Lie algebras and geometric structures I, J. Math. Mech., 13(1964), 875–908.MathSciNetMATHGoogle Scholar
  21. [21]
    M. Koecher Jordan algebras and their applications, Lect. Notes, Univ. Minnesota, Minneapolis, 1962.MATHGoogle Scholar
  22. [22]
    M. Koecher An elementary approach to bounded symmetric domains, Lect. Notes, Rice Univ. 1969.MATHGoogle Scholar
  23. [23]
    S. Koh, On affine symmetric spaces, Trans. Amer. Math. Soc., 119, (1965), 291–309.MathSciNetMATHCrossRefGoogle Scholar
  24. [24]
    A. Koranyi and J. Wolf, Realization of hermitian symmetric spaces as generalized half-planes, Ann. of Math., 81, (1965), 265–288.MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    R. P. Langlands, The dimension of the space of automorphic forms, Amer. J. Math., 85, (1963), 99–125.MathSciNetMATHCrossRefGoogle Scholar
  26. [26]
    O. Loos, Jordan triple systems, R-spaces and bounded symmetric domains, Bull. Amer. Math. Soc., 77, (1971), 558–561.MathSciNetMATHCrossRefGoogle Scholar
  27. [27]
    O. Loos Bounded symmetric domains and Jordan pairs, Math. Lect. Univ. Calif., Irvine, 1977.Google Scholar
  28. [28]
    H. Matsumoto, Quelques remarques sur les groupes de Lie algébriques réels J. Math. Soc. Japan, 16, (1964), 419–446.MathSciNetMATHCrossRefGoogle Scholar
  29. [29]
    T. Nagano, Transformation groups on compact symmetric spaces, Trans. Amer. Math. Soc., 118, (1965), 428–453.MathSciNetMATHCrossRefGoogle Scholar
  30. [30]
    T. Oshima and J. Sekiguchi, Eigenspaces of invariant differential operators on an affine symmetric space, Invent. Math., 57, (1980), 1–81.MathSciNetMATHCrossRefGoogle Scholar
  31. [31]
    T. Oshima and J. Sekiguchi, The restricted root system of a semisimple symmetric pair: Group Representations and Systems of Differential Equations Adv. Studies in Pure Math. 4, Kinokuniya, Tokyo and North-Holland, Amsterdam, 1984, 433–497.Google Scholar
  32. [32]
    G. Roos, Jordan triple systems, This volume, 425–534.Google Scholar
  33. [33]
    I. Satake, On representations and compactifications of symmetric Riemannian spaces, Ann. of Math., 71, (1960), 77–110.MathSciNetMATHCrossRefGoogle Scholar
  34. [34]
    I. Satake Algebraic structures of symmetric domains IwanamiShoten, Tokyo and Princeton Univ. Press, Princeton, NJ, 1980.MATHGoogle Scholar
  35. [35]
    M. Takeuchi, Cell decompositions and Morse equalities on certain symmetric spaces, J. Fac. Sci. Univ. Tokyo, 12, (1965), 81192.Google Scholar
  36. [36]
    M. Takeuchi, On orbits in a compact hermitian symmetric space, Amer. J. Math., 90, (1968), 657–680.MathSciNetMATHCrossRefGoogle Scholar
  37. [37]
    M. Takeuchi, On conjugate loci and cut loci of compact symmetric spaces II, Tsukuba J. Math., 3, (1979), 1–29.MATHGoogle Scholar
  38. (38]
    M. Takeuchi, Basic transiformations of symmetric R-spaces, Osaka. J. Math., 25, (1988), 259–297.MathSciNetMATHGoogle Scholar
  39. [39]
    N. Tanaka, On equivalence problems associated with a certain class of homogeneous spaces, J. Math. Soc. Japan, 17, (1965), 103–139.MathSciNetMATHCrossRefGoogle Scholar
  40. [40]
    N. Tanaka, On affine symmetric spaces and the automorphism groups of product manifolds, Hokkaido Math. J., 14, (1985), 277–351.MathSciNetMATHGoogle Scholar
  41. [41]
    T. Tsuji, Siegel domains over self-dual cones and their automorphisms, Nagoya Math. J., 55, (1974), 33–80.MathSciNetMATHGoogle Scholar
  42. [42]
    J. Wolf, The action of a real semisimple group on a complex flag manifold, I; Orbit structure and holomorphic arc components, Bull. Amer. Math. Soc., 75, (1969), 1121–1237.MathSciNetMATHCrossRefGoogle Scholar
  43. [43]
    E. C. Zeeman, Causality implies the Lorentz group, J. Math. Physics, 5, (1964), 490–493.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2000

Authors and Affiliations

  • Soji Kaneyuki
    • 1
  1. 1.Department of MathematicsSophia UniversityTokyoJapan

Personalised recommendations